From Ohio, USA:
My 11 year old son was diagnosed with Type 1 diabetes a month ago. He also has had ADHD (attention deficit disorder with hyperactivity) since he was 6 years old. His behavior since we have came home from the hospital has been worse than ever (hyper, uncontrollable, not doing school work, etc.). It is like his Ritalin doesn't even work. His regular doctor suggested increasing his Ritalin but I hate to do that -- but I have to do something! I checked his sugar levels when he was acting up and they were fine. Can diabetes make ADHD worse? Can it affect how his Ritalin works? Is it the diabetes that makes him act this way? Is it puberty setting in? I am really having a hard time dealing with this and would appreciate any help you could give me.
It sounds like you are having a pretty hard time. I don't think that there is any pharmacological reason for your son's deterioration because I can't imagine how Ritalin would be affected by blood sugars or insulin. However, the trauma of a diagnosis of diabetes may, in itself, be enough to make your son feel insecure and very unhappy (injections, blood tests and diet restrictions aren't a lot of fun). You need to talk all of this through with your diabetes team and psychologist (if you have one). I suspect that things will settle back down fairly soon.
Original posting 28 Jun 1998
Posted to ADHD
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.